Antipsychotics may cause abnormal movements, withdrawal in newborns

Posted: February 24, 2011 Author: Jennifer Walker-Journey Product Liability

Unknown2 100x96 Antipsychotics may cause abnormal movements, withdrawal in newbornsThe safety labels of antipsychotic drugs have been updated to include more and consistent information about the potential risk for abnormal muscle movements ( or EPS) and in newborns whose mothers were treated with these drugs during the third trimester of pregnancy. The drugs that will now carry this updated safety label include , FazaClo, Fanapt, , , Zyprexa, , Abilify, Geodon, Invega, Loxitane, , , , Saphris, Stelazine, Thorazine, and Symbyax, as well as their generic equivalents.

The symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment. Other newborns, however, may require longer hospital stays.

Antipsychotic drugs are used to treat symptoms of psychiatric disorders such as and bipolar disorder.

Health care professionals are asked to be aware of the risks to newborns when prescribing the medication. Patients should not stop taking the drug without first discussing it with their doctor or psychiatrist. Abruptly stopping an antipsychotic may cause significant complications for treatment.

Any serious side effects with these or any other drugs should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch.

Related posts:

  1. Class of antipsychotics now includes warning about use during pregnancy
  2. Drug-calcium interaction linked to death in newborns
  3. Fifteen symptoms of Darvocet withdrawal
  4. HIV treatment linked to deadly abnormal heart rhythms
  5. Darvocet, Darvon pulled from market, causes abnormal heart beat